Alert archive / Montana / Tornado Warnings in 1998

Tornado Warning 1, NWS Billings, MT

June 30, 1998Wheatland County, Montana

NWS Billings, MT issued this tornado warning at Jun 30, 1998, 8:49 PM MDT for Wheatland County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 8:49 PM MDT (02:49 UTC)
Expired
Jun 30, 1998, 9:25 PM MDT
In force
36 min
Issued by
NWS Billings, MT
Area
Whole counties

County Wheatland County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WFUS1 KBIL 010248
TORBIL
MTC107-010325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
849 PM MDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WHEATLAND COUNTY IN CENTRAL MONTANA

* UNTIL 925 PM MDT

* AT 850 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES SOUTH OF HARLOWTON... MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL AREAS OF SOUTHERN WHEATLAND COUNTY

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

DIAZ/RASCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:51 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 30, 7:51 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
850 PM MDT TUE JUN 30 1998

STRONG SLOW MOVING THUNDERSTORMS WEAKENING SLOWLY AS THEY MOVE OFF OF
HIGHER TERRAIN IN WESTERN CWA THIS EVENING. WITH LOSS OF HEATING DON'T
EXPECT STORMS TO MAKE IT THAT FAR TO THE EAST IN BILLINGS CWA. THIS IS
COVERED IN CURRENT PACKAGE AND WORK ZONES CONTAIN NO CHANGES. RASCH

BIL BB 058/086 060/081 056 561233
LVM .. 052/083 054/078 ... 561234
HDN .. 052/090 056/083 ... 561233
MLS .. 056/088 060/082 ... 561133
4BQ .. 052/090 056/083 ... 561133
BHK .. 053/084 056/082 ... 561133
SHR BB 050/085 055/078 053 562233

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:26 PM MDTSevere Thunderstorm WarningBYZWheatland59 min
Jun 30, 9:14 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass61 min
Jul 1, 4:20 PM MDTSevere Thunderstorm WarningBYZPark, Sweet Grass60 min
Jul 1, 5:13 PM MDTSevere Thunderstorm WarningBYZStillwater62 min
Jul 1, 5:42 PM MDTSevere Thunderstorm WarningBYZWheatland63 min
Jul 1, 5:52 PM MDTSevere Thunderstorm WarningBYZMusselshell63 min

Nearby

Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.